Medication query - dizziness

Probably I shouldn't be posting this, or should put it in off-topic or something as not really asthma-related, but just in case someone on here has had similar issues...feel free to tell me to push off and ask somewhere else!

Anyone been on Buccastem? I was put on it by GP for the dizziness which started after my exercise ECG, now around halfway through second 25-day course (dizziness has been going on about 2 months). Things are fine with it (except breathing) but lousy off it, don't feel sick but dizzy and a bit fluey and tired all the time. But have read that you're not meant to take it long-term really, and drs just don't seem to be remotely interested in the dizziness once I tell them that the medication works to control the symptoms - I told my resp cons and she was the same. Possibly they think it's because I'm hyperventilating, but breathing was about the same before the ECG test and no dizziness then at all, plus breathing is just as bad when I'm on the Buccastem, I just don't get the dizziness as well.

I have an appt in a couple of weeks to update 'good' GP on how my resp appt went and am going to ask him, but thought I might ask on here just in case anyone has had anything similar and whether I ought to be pushing for them to do something more than just give me the pills indefinitely. Not really worried that it's something awful, just thinking that this is not a long-term solution.

8 Replies

  • I've got dysautonomia (my body is a bit haywire with the automatic things like temperature regulation, blood pressure, pulse, etc.), and I get a lot of dizziness. Initially, they started me on buccastem, but then did some more investigations (lying and standing blood pressure and pulse, tilt table test, etc.) and then started me on some more appropriate medications. Do you find that you're better if you eat lots of salt, drink lots and take prednisolone?

    Hugs to you - it's hard to deal with undiagnosed stuff.


  • Thanks Wishes! I am used to being a medical mystery what with all the breathing stuff but it doesn't get easier. Guess there are worse things though...must be hard to deal with the dysautonomia even when you know what it is! Think with me drs are not interested as all heart tests so far have been normal.

    Pred doesn't help - I know this as I was on my 2-week pred experiment when I forgot to take my Buccastem a couple of times and it made no difference. Not sure about the salt, could do. I don't drink enough a lot of the time but it was still there even when I was really making an effort to drink enough - think it was possibly better though, not sure.

    My BP is low but always low - except when dizziness was really bad and I went to OOH apparently it was even lower than usual and I think dropped when I stood up and pulse went up. OOH Dr was a bit useless though (in general) and didn't tell me this, I learnt it from my GP the following Monday and by that time it was a bit higher, normal for me, and wasn't changing when I stood up - had had more to drink though.

  • both my doc and con happy for me be on it long term but like you worry about what it can cause long term xxxx Edited it xxx

  • You could do with a ENT refural as could be your ears. i take Buccastem and Serc 16 but its for severe ear problems in both ears that makes me dizzy and sick and Bilateral tinnitus and balance probs long term. xxx

  • Thanks Glynis!

    Not sure if it is ears, have dizziness but absolutely no balance problems, no tinnitus, no sickness - not sure if that would just be something I'd have if more severe.

    Would be lucky to get any referral though - am not worried it's something awful but drs just do not seem to be bothered about it at all - in their view the medication solves it and they're not interested in the cause. The GP I'll be seeing is a good one but he seems to be the same about this, not sure how to get him to listen without sounding like a hypochondriac.

  • I am partially deaf (from childhood measles) and have periods of intense vertigo, usually 1-2 weeks at a time, when I take buccastem. But also there are retraining exercises you can do to preclude the dizziness, which I found quite helpful. Your ENT dept would have leaflets but if you google something like ""dizziness avoidance exercises"" you will get lots of info

    The harmless (but incapacitating) type of dizziness I get is called benign paroxysmal positional vertigo - an impressive name for a fairly common but very unpleasant problem

    polly x

  • ps also many ent depts run rehab courses for people who have a chronic problem with this, rather than relying on pills all the time as you say - maybe ask your ""good"" gp about that x

  • Thanks Polly! I might do that - think I'm going to try and really get him to try and do something more about it this time, if I can.

    What you have does sound nasty and vaguely similar to mine - I will look it up. Hope you're doing ok at the moment.

You may also like...